Alert archive / California / Special Weather Statements in 2014
Special Weather Statement, NWS Sacramento, CA
NWS Sacramento, CA issued this special weather statement at Mar 29, 2014, 9:21 PM PDT for Butte County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2014, 9:21 PM PDT (04:21 UTC)
- Expired
- Mar 29, 2014, 10:15 PM PDT
- In force
- 54 min
- Issued by
- NWS Sacramento, CA
County Butte County, CA
The radar
The Beale AFB radar (KBBX), 35 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 10:05 PM PDT | HAIL 0.25 | 1 Ene Chico, CA | HAIL 0.25 TO 0.50 INCHES IN SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321
WWUS86 KSTO 300421
SPSSTO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
921 PM PDT SAT MAR 29 2014
CAZ016-300515-
CENTRAL SACRAMENTO VALLEY CA-
921 PM PDT SAT MAR 29 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
UNTIL 1015 PM PDT
AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM NEAR CHICO..MOVING SOUTHEAST AT 5 TO 15 MPH.
TORRENTIAL RAIN CAUSING PONDING OF WATER ON ROADWAYS...HAIL UP TO
ONE-HALF INCH IN DIAMETER...STRONG GUSTY WINDS...AND A FEW DANGEROUS
LIGHTNING STRIKES ARE EXPECTED WITH THIS STORM AS IT AFFECTS THE
CHICO AREA.
LOCATIONS IMPACTED INCLUDE...
CHICO...
LAT...LON 3984 12177 3979 12173 3974 12171 3970 12176
3976 12189 3982 12185
TIME...MOT...LOC 0420Z 293DEG 5KT 3977 12182
$$
JHMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Mar 29, 2:56 PM PDT, 6 hours 25 minutes earlier.
Area forecast discussion, Mar 29, 2:56 PM PDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 256 PM PDT Sat Mar 29 2014 .Synopsis... Rain and mountain snow over Interior Northern California today with a threat of thunderstorms through this evening. Showers decreasing overnight with a slight chance of showers for Sunday. A colder and wetter storm impacts the area Monday and Tuesday with another system possible towards the end of the week. && .Discussion... Rain and snow continues to spread through the region. The main band will gradually move southward late this afternoon and this evening. The area of heavier snow in the Mountains will also shift south this evening. Colder air will filter in this evening to lower snow levels to near 4500 feet along the western slopes. Further north snow levels have lowered to around 3500 feet over Western Plumas county. We may be able to drop the winter storm warning later this evening for Western Plumas County and Lassen Park area. Slight chance of thunderstorms are expected to continue through the evening. The greatest threat area looks to start around the central part of the valley early in the afternoon but then migrate towards the east side and foothills by late afternoon. The best instability this evening is mainly north of us-50 along the east side of the valley/foothills. Thunderstorms could keep going till late in the evening for that area. The one negative is the amount of cloud cover currently over the region. We would need to see some clearing which may start to happen this evening over the northern valley areas. As the trough axis moves through overnight the activity will die down. Models are indicating the possibility of showers on Sunday lingering ahead of the next system...mainly for the afternoon hours. The next system looks a lot more unstable than this current one with much better wind shear and instability. If the front can pick up the pace a little more it could be a very active afternoon and evening. Given the current timing of the system have added thunderstorms in the forecast for Monday evening. Showers with a threat of thunderstorms will continue on Tuesday as the center of the low moves over the central valley. Snow levels will be very low with this system. 2500 feet in the north to 3500 feet in the south. A couple of feet of light snow may accumulate over the higher elevations. .Extended Discussion (Wednesday through Saturday) Unsettled weather may continue into mid to late next week but could shift farther north with low confidence in the forecast. Trough shifts to the east with shortwave ridging over the area on Wednesday. Although the ECMWF brings in another disturbance along the back side so left a slight chance of showers over the higher terrain on Wednesday. Another trough swings through Thursday into Friday. The ECMWF is stronger and farther south with this system than the GFS so confidence for precipitation in the valley and around and south of I-80 corridor is low. Upper level ridge may nudge into Northern California from the Eastern Pacific on Saturday decreasing the threat of precipitation but left lingering showers over the North for now. Snow levels may be around 4000 to 5500 feet with this system. A warming trend is expected for the later part of the week. High temperatures in the upper 50s to mid 60s in the valley and 30s and 40s in the mountains on Wednesday and Thursday and rising to the mid 60s to low 70s in the valley and 40s and 50s in the mountains on Saturday which is closer to normal for this time of year. && .Aviation... Pacific frontal system is currently moving through Northern California. General VFR/MVFR with local IFR conditions are prevalent across the Valley, with IFR/LIFR conditions over the mountains. Showers with isolated TSRA will continue across the region through this evening, with improving conditions after 06z. Generally south winds up to 15 kt across the Valley will continue through this evening then diminish. Over the mountains, southwest wind gusts up to 40 kt will continue through this evening. Snow levels around 5500 ft will lower to 4000 ft tonight. Dang && .STO Watches/Warnings/Advisories... winter storm warning until 5 am pdt sunday above 5500 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
Hazardous weather outlook, Mar 29, 7:00 AM PDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT MAR 29 2014 CAZ013>019-063-064-066>069-301400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SAT MAR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC FRONT MOVING THROUGH THE AREA WILL BRING RAIN AND MOUNTAIN SNOW TO INTERIOR NORTHERN CALIFORNIA THROUGH TONIGHT. HEAVY SNOW WILL OCCUR OVER THE SIERRA NEVADA...DECREASING SUNDAY MORNING. ISOLATED THUNDERSTORMS IN THE CENTRAL VALLEY THROUGH EVENING. SOME MAY PRODUCE SMALL HAIL. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND STORM IS FORECAST TO BRING ADDITIONAL RAIN AND SNOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Mar 29, 5:05 PM PDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 505 PM PDT SAT MAR 29 2014 CAZ015-300045- NORTHERN SACRAMENTO VALLEY CA- 505 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 545 PM PDT AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF HENLEYVILLE..MOVING EASTSOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... CORNING AND POSSIBLY RICHFIELD... THE STORM IS WEST OF INTERSTATE 5 AND MAY BEGIN TO AFFECT THE INTERSTATE BETWEEN 515 PM AND 530 PM. LAT...LON 4002 12214 3980 12208 3980 12238 3992 12245 TIME...MOT...LOC 0002Z 275DEG 13KT 3990 12231 JHM
Local storm report, Mar 29, 5:47 PM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD 4 N BLACK BUTTE LAKE 39.87N 122.33W
03/29/2014 TEHAMA CA NWS EMPLOYEE
MULTIPLE FUNNEL CLOUDS HAVE BEEN OBSERVED
BEGINNING AROUND 5:24PM
&&
NWS SACRAMENTO CA
IRIS SYSTEMSpecial weather statement, Mar 29, 6:31 PM PDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 631 PM PDT SAT MAR 29 2014 CAZ015-066-300215- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA- 631 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 715 PM PDT AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF DAIRYVILLE..MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... PAYNES CREEK... LAT...LON 4039 12190 4020 12188 4021 12212 4033 12214 TIME...MOT...LOC 0131Z 264DEG 11KT 4027 12207 TGD
Local storm report, Mar 29, 7:28 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
728 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 6 E BLACK BUTTE DAM 39.81N 122.23W
03/29/2014 TEHAMA CA NWS EMPLOYEE
STRONG FUNNEL CLOUD WAS REPORTED WITH
ROTATING THUNDERSTORM A FEW MILES NORTH OF
ORLAND, JUST WEST OF I-5.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Mar 29, 8:26 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
826 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 5 NNW NORD 39.84N 121.99W
03/29/2014 BUTTE CA PUBLIC
TRAINED SPOTTER REPORTED A POSSIBLE TORNADO
TOUCHDOWN WITH INCREASED WIND, LOCATED WEST
OF GRAND PRAIRIE ROAD AND HIGHWAY 99.
TORNADO. DURATION 1 MINUTE. TORNADO DURATION
1 MINUTE
&&
NWS SACRAMENTO CA
IRIS SYSTEMSpecial weather statement, Mar 29, 9:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
921 PM PDT SAT MAR 29 2014
CAZ016-300515-
CENTRAL SACRAMENTO VALLEY CA-
921 PM PDT SAT MAR 29 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
UNTIL 1015 PM PDT
AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM NEAR CHICO..MOVING SOUTHEAST AT 5 TO 15 MPH.
TORRENTIAL RAIN CAUSING PONDING OF WATER ON ROADWAYS...HAIL UP TO
ONE-HALF INCH IN DIAMETER...STRONG GUSTY WINDS...AND A FEW DANGEROUS
LIGHTNING STRIKES ARE EXPECTED WITH THIS STORM AS IT AFFECTS THE
CHICO AREA.
LOCATIONS IMPACTED INCLUDE...
CHICO...
LAT...LON 3984 12177 3979 12173 3974 12171 3970 12176
3976 12189 3982 12185
TIME...MOT...LOC 0420Z 293DEG 5KT 3977 12182
JHMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:05 PM PDT | Special Weather Statement | STO | Tehama | 40 min |
| Mar 29, 5:25 PM PDT | Tornado Warning | STO | Glenn, Tehama | 35 min |
| Mar 29, 6:01 PM PDT | Tornado Warning | STO | Glenn, Tehama | 29 min |
| Mar 29, 6:31 PM PDT | Special Weather Statement | STO | Tehama | 44 min |
| Mar 29, 7:45 PM PDT | Tornado Warning | STO | Butte, Glenn, Tehama | 45 min |
| Mar 29, 8:33 PM PDT | Tornado Warning | STO | Butte, Tehama | 42 min |
| Mar 30, 3:40 AM PDT | Winter Storm Watch | STO | 10 hr | |
| Mar 30, 1:22 PM PDT | Winter Storm Warning | STO | 38 hr | |
| Mar 30, 1:22 PM PDT | Winter Weather Advisory | STO | 38 hr |
Nearby
Special Weather Statements in California, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.